|Clinical Trials for Co-infection
Dec 18, 2009
Hello Barbara; I have been HEP C positive since 1986 (dx HEP non-A/B) and never received treatment. Over the years my docs have not recommended tx due to the slow course of my disease. I was recently dx HIV+ in October and am now highly encouraged to seek out tx. My CD4 is above 500 and my VL is at 3030 - my doc is referring me to a clinical trial at AHF for a new combination of drugs which includes what I believe is a Phase 3 study of a new protease inhibitor for HEP C. Do you think it's advisable to treat the HEP C and HIV simultaneously? I was told the treatments would be "difficult" but to be optimistic. I don't know the exact specifics of drugs yet but will in a few days. What specific PI are they referring to? Thanks.
| Response from Dr. McGovern
First off...I am not sure how you have been noted to have a "slow course of disease". Was that with a biopsy?
The new HIV treatment guidelines suggest that HIV treatment is optional in patients with high T cells greater than 500 cells. If you are not sure you want to go on HIV medications just yet, you might want to discuss a trial of interferon and ribavirin alone to see how you respond by 12 weeks.
However, prior treatment with interferon and ribavirin might disqualify you from the protocol your doctor is considering for you. Your doctor might be thinking you need triple medications for HCV because you have a difficult to treat HCV infection (eg, high viral load and genotype 1 infection). I can't tell from the information you have sent me.
Finally, if I have a HIV/HCV coinfected patient who does not respond to HCV therapy, I usually offer HIV treatment, regardless of T cell counts, to try to slow liver disease progression. There is some information that suggests that suppression of HIV can lead to slower liver disease progression related to HCV.
So...I think it is best to discuss your concerns further with your physician who knows all the details of your care.
Hope this is helpful.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- White Spots During Seroconversion
- Bloody Pee After Swallowing Sperm Sign Of HIV AIDS
- Cold Feet After Docking Worried I Have HIV
- Cold Feet After Oral Sex On A Woman What Are The Chances Of HIV
- Ear Infection After Touching Period Blood Worried I Have HIV
- Groin Pain After Drinking After Someone Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.